Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 68, NWS Columbia, SC

June 30, 2016Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 30, 2016, 7:14 PM EDT for Chesterfield County, South Carolina. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 7:14 PM EDT (23:14 UTC)
Expired
Jun 30, 2016, 8:00 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 136 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:16 PM EDTHAIL 19 S Cheraw, SCQUARTER-SIZE HAIL ALONG HWY 52 NEAR CAMP COKER RD.
Jun 30, 7:28 PM EDTTSTM WND DMG3 Ssw Cheraw, SCTREE DOWN ACROSS ROADWAY US 1 AND US 52.
Jun 30, 7:28 PM EDTTSTM WND DMG3 Ssw Cheraw, SCREPORT OF TREES ACROSS ROADWAY HWY 52 AND HWY 1.
Jun 30, 7:28 PM EDTHAIL 0.253 Ssw Cheraw, SCNICKEL SIZE HAIL ALONG HWY 1.
Jun 30, 7:28 PM EDTHAIL 0.883 Ssw Cheraw, SC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

210 
WUUS52 KCAE 302314
SVRCAE
SCC025-010000-
/O.NEW.KCAE.SV.W.0068.160630T2314Z-160701T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 800 PM EDT

* AT 714 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  CHERAW...MOVING NORTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHERAW AND CHESTERFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3461 7979 3460 7981 3453 7983 3453 7984
      3450 7988 3449 7997 3450 7998 3473 8007
      3475 7990 3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 2314Z 173DEG 8KT 3458 7989 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:38 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 30, 6:38 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
638 PM EDT THU JUN 30 2016

.SYNOPSIS...
A pressure ridge will extend from the Atlantic westward into the
Gulf of Mexico through the weekend. A weak pressure trough will
linger in the forecast area. The pattern supports mainly scattered
diurnal thunderstorms with temperatures a little above normal.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers and thunderstorms are slowly weakening across the area
early this evening. Think the main threat for the remainder of the
evening will be locally heavy rain due to slow-moving storm cells
and high PW values. Convection will begin diminishing with
sunset...however with the boundary still across the area and
remaining outflow boundaries intersecting some activity could
linger through midnight or so. Overnight lows will generally be in
the lower 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
The models display lee-side troughing in the forecast area with
surface ridging to the south. A flat upper pattern is shown.
Expect thunderstorms mainly associated with heating and
convergence into the trough or into a possible seabreeze front
that may move well inland. The MAV and MET MOS have pops 10 to 30
percent. The NAM and GSP indicate h5 temperatures near -6 C.
Instability will likely remain weak and the NAM has surface-based
LI's about -4 indicating a diminished risk of severe thunderstorms.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The GFS and ECMWF display surface ridging extending from the
Atlantic westward into the Gulf of Mexico through the medium-range
period. The models keep a frontal zone mainly just north of the
forecast area with lee-side troughing in the area. There may be
upper support at times with a series of mid-level shortwave
troughs brushing the area. The GFS ensemble mean has pops 20 to 30
percent during the period. The GFS, ECMWF, and EKD MOS have pops
10 to 40 percent with no particular day more favored for
precipitation. The MOS supports above normal temperatures during
the period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Mainly VFR conditions expected through the period.

Convection is slowly diminishing across the area early this
evening. Will continue with mention of thunder in a TEMPO group
for OGB/AGS/DNL for the next couple of hours given current radar
trends. Thunderstorm coverage will diminish later this evening. Have
remained with MVFR conditions at all taf sites during the early
morning and sunrise hours as moisture from rainfall will become
trapped under the inversion.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 30, 6:23 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
623 PM EDT THU JUN 30 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-012230-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
623 PM EDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS
EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL BE DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 4:57 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT THU JUN 30 2016

SCZ030-302130-
AIKEN-
457 PM EDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AIKEN COUNTY...

AT 455 PM EDT...A STRONG THUNDERSTORM WILL AFFECT THE EUREKA AREA
OF NORTHERN AIKEN COUNTY THROUGH 530 PM. THE STORM WILL LIKELY
CONTAIN WIND GUSTS AROUND 45 MPH AND SMALL HAIL...ALONG WITH
DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.

LAT...LON 3362 8188 3374 8174 3374 8163 3355 8164
TIME...MOT...LOC 2055Z 266DEG 7KT 3369 8172
Special weather statement, Jun 30, 5:32 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT THU JUN 30 2016

SCZ027-030-302200-
LEXINGTON-AIKEN-
532 PM EDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND
AIKEN COUNTY LINE AREA NORTH OF WAGENER...

A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND AIKEN
COUNTY LINE AREA ALONG STATE ROAD 113 NORTH OF WAGENER
THROUGH 600 PM.

THIS STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH AND SMALL
HAIL ALONG WITH HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.

PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

LAT...LON 3368 8145 3375 8148 3380 8143 3370 8132
TIME...MOT...LOC 2128Z 266DEG 49KT 3372 8127
Special weather statement, Jun 30, 5:39 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
539 PM EDT THU JUN 30 2016

GAZ064-065-SCZ018-025-302200-
RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD-
539 PM EDT THU JUN 30 2016

...STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...
SOUTHWESTERN EDGEFIELD AND SOUTHEASTERN MCCORMICK
COUNTIES...

AT 536 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM SOUTHERN
EDGEFIELD COUNTY WESTWARD INTO CENTRAL COLUMBIA COUNTY.
MOVEMENT WAS EASTWARD NEAR 10 MPH.

SOME OF THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS
NEAR 45 MPH AND ONE-HALF INCH IN DIAMETER HAIL...ALONG
WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. PONDING OF WATER
WILL OCCUR IN POOR-DRAINAGE AREAS.

LAT...LON 3340 8223 3354 8235 3369 8209 3361 8193
TIME...MOT...LOC 2136Z 188DEG 7KT 3361 8208
Local storm report, Jun 30, 6:39 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     4 NNW EVANS             33.57N 82.16W
06/30/2016                   COLUMBIA           GA   LAW ENFORCEMENT

            REPORT OF TREES DOWN ALONG HARDY-MCMANUS
            ROAD.

&&

DA
Local storm report, Jun 30, 6:46 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     4 NNW EVANS             33.57N 82.16W
06/30/2016                   COLUMBIA           GA   LAW ENFORCEMENT

            REPORT OF TREES DOWN ALONG HARDY-MCMANUS
            ROAD.

&&

DA
Local storm report, Jun 30, 7:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     4 NNW EVANS             33.57N 82.16W
06/30/2016                   COLUMBIA           GA   LAW ENFORCEMENT

            REPORT OF TREES DOWN ALONG HARDY-MCMANUS
            ROAD.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:21 PM EDTSpecial Weather StatementCAELexington54 min
Jun 30, 3:24 PM EDTSpecial Weather StatementCAERichland36 min
Jun 30, 3:59 PM EDTSpecial Weather StatementCAELexington31 min
Jun 30, 4:49 PM EDTSpecial Weather StatementCAEAiken26 min
Jun 30, 4:57 PM EDTSpecial Weather StatementCAEAiken33 min
Jun 30, 5:18 PM EDTAreal Flood AdvisoryCAEAiken117 min
Jun 30, 5:32 PM EDTSpecial Weather StatementCAELexington28 min
Jun 30, 5:44 PM EDTSevere Thunderstorm WarningCAEEdgefield46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.